Missouri, 2010

Flash Flooding in Missouri, June 2, 2010

June 2, 2010 · NWS EAX · 2 events in 2 counties and zones

Heavy rains on June 2, 2010, caused several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains on June 2, 2010, caused several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 2, 2:57 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 2, 2:57 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 AM CDT WED JUN 2 2010

.DISCUSSION...
ONGOING CONVECTION IS OCCURRING AS THE LLJ CONTINUES TO INCREASE AND
VEER OVERTOP THE OUTFLOW BOUNDARY LEFT OVER FROM EVENING CONVECTION.
TRUE FRONT IS CURRENTLY POISED JUST NORTHWEST OF THE FORECAST AREA
AND PRESSURE RISE AND FALL COUPLET INDICATING THIS FRONT SHOULD
CONTINUE TO PROGRESS INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS
THIS MORNING. BIG QUESTION IS HOW FAR INTO THE FORECAST AREA WILL
THIS BOUNDARY MAKE IT BY MIDDAY...WITH THE 06Z NAM NOW SUGGESTING IT
WILL BE SITTING FROM NORTHERN KANSAS CITY TO JUST SOUTH OF
KIRKSVILLE WITH THE SURFACE LOW SITTING NEAR WICHITA. THUS...CURRENT
THINKING IS THAT ONGOING CONVECTION WILL BE DIMINISHING THIS MORNING
AS THIS SURFACE FRONT MOVES IN AND THE LLJ WEAKENS AND VEERS EVEN
MORE. THEN BY EARLY AFTERNOON...WITH LITTLE IN THE WAY OF A
CAP...SHOULD SEE MORE STORMS DEVELOPING ALONG THE SURFACE
FRONT...AND POSSIBLY THE REMNANTS OF THE OUTFLOW BOUNDARY. HAVE
ENOUGH UNCERTAINTY DURING THE AFTERNOON HOURS JUST WHERE THESE
BOUNDARIES WILL BE TO PRECLUDE GOING TOO HIGH WITH THE POPS SO WILL
JUST GO WITH HIGH END CHANCE POPS AT THIS POINT.

BY 00Z...MODELS IN GENERAL AGREEMENT WITH HAVING THE SURFACE FRONT
SOUTH OF THE FORECAST AREA...WITH THE MID LEVEL SHORT WAVE MOVING
EAST ACROSS NEBRASKA AND KANSAS. THE SOLUTION OF WHERE THE POSITION
OF A WEAK SURFACE LOW WILL BE BY THIS TIME IS LESS CERTAIN...AND
THIS MAY PLAY INTO WHETHER ANY HEAVIER POST FRONT PRECIPITATION
CAN OCCUR INTO THE SOUTHERN PART OF THE FORECAST AREA. SOME POST
FRONTAL RAIN IS EXPECTED WITH THE H7 WAVE STILL MOVING THROUGH THE
FORECAST AREA DURING THE EVENING HOURS....BUT WITH LIMITED MOISTURE
NORTH OF THE BOUNDARY...NOT EXPECTING THIS TO PRODUCE MUCH QPF.

ONCE THE SHORT WAVE MOVES BY OVERNIGHT...LOOKING FOR MAINLY DRY
WEATHER ON THURSDAY...ALTHOUGH NOT OUT OF THE QUESTION THAT EXTREME
SOUTHERN AREAS COULD STILL SEE SOME LINGERING LIGHT RAIN IN THE
MORNING.

HEADING INTO FRIDAY...ANOTHER MORE PRONOUNCED SHORT WAVE MOVING
THROUGH THE NORTHERN PLAINS IS EXPECTED TO BRING ANOTHER FRONTAL
PASSAGE TO THE AREA FRIDAY AFTERNOON INTO FRIDAY EVENING WITH MORE
THUNDERSTORMS POSSIBLE. FOR NOW WILL FOCUS CHANCE POPS IN NORTHERN
AREAS DURING THE AFTERNOON HOURS...THEN EXPAND THE CHANCE POPS AREA
ACROSS MOST OF THE CWFA DURING THE NIGHTTIME HOURS...BUT TIMING IS
STILL A BIT OF A QUESTION MARK WITH THIS SHORT WAVE AND FRONT...SO
ADJUSTMENTS MAY NEED TO BE MADE ON FUTURE FORECASTS.

OVER THE WEEKEND AND INTO THE FIRST OF NEXT WEEK...PATTERN TO REMAIN
ACTIVE AS AN UPPER RIDGE BUILDS IN THE SOUTHWEST PART OF THE
COUNTRY...KEEPING THE FORECAST AREA UNDER A SLIGHTLY NORTHWEST
FLOW...WITH THE POTENTIAL OF A SERIES OF WEAK SHORT WAVES.

PC

&&

.AVIATION...
/1238 AM CDT WED JUN 2 2010/
FOR THE 06Z TAFS...WATCHING PROGRESS ON RADAR OF CURRENT CONVECTION
WHICH IS SHOWING MORE OF AN EASTWARD PROGRESSION RATHER THAN A
SOUTHWARD PUSH...SO NOT CONVINCED IT WILL MAKE IT INTO THE KANSAS
CITY TERMINALS AS SOME MODELS ARE SHOWING. OUTFLOW BOUNDARY HAS
MOVED THROUGH THE KANSAS CITY TERMINALS AND EXPECT WINDS BEHIND IT
TO GRADUALLY RECOVER AROUND TO THE SOUTHEAST THIS MORNING. BY EARLY
AFTERNOON...SURFACE LOW EXPECTED TO MOVING INTO SOUTHEAST KANSAS
WITH ACTUAL FRONT EXTENDING NORTHEASTWARD ACROSS THE KANSAS CITY
AREA...THUS THE POTENTIAL WILL BE THERE FOR MORE THUNDERSTORM
REDEVELOPMENT DURING THE AFTERNOON PERIOD.

FURTHER NORTH AT KSTJ...RADAR SHOWING LINE OF STORMS EXTENDING BACK
ACROSS NORTHEAST KANSAS THAT WILL CONTINUE TO AFFECT THE TERMINAL
FOR THE NEXT FEW HOURS. COLD POOL FROM THIS CONVECTION SHOULD HELP
DRIVE THE SURFACE FRONT SOUTH OF THAT TERMINAL THIS MORNING...SO NOT
ANTICIPATING MORE STORM DEVELOPMENT IN THE AREA AFTER CURRENT
CONVECTION MOVES OUT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 1, 5:40 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT TUE JUN 1 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-022345-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-HOLT-
ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
640 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS...SOME SEVERE...WAS DEVELOPING ACROSS
SOUTHEASTERN NEBRASKA EARLY THIS EVENING...FROM 30 MILES SOUTH OF OMAHA
SOUTHEAST TO NEAR LINCOLN. THE LINE WAS MOVING SOUTHEAST AND MAY
REACH ATCHISON COUNTY BY 730 OR 8 PM. THE LINE WILL CONTINUE TO
PROGRESS EAST SOUTHEAST TO A SAINT JOSEPH TO CHILLICOTHE TO MACON
LINE BETWEEN 11 PM AND 1 AM. THE PRIMARY THREATS ARE LARGE
HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL.

IF THE THUNDERSTORM COMPLEX HOLDS TOGETHER...IT WILL REACH THE
INTERSTATE 70 CORRIDOR BETWEEN 2 AND 5 AM WITH THE THREAT OF SEVERE
WEATHER DIMINISHING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT OF SEVERE WEATHER SHOULD SHIFT EAST OF THE REGION WEDNESDAY
MORNING...BUT AN OUTFLOW BOUNDARY LEFT IN THE WAKE OF EARLIER
THUNDERSTORMS WILL SERVE AS THE FOCUS FOR REDEVELOPMENT IN THE
AFTERNOON. THUNDERSTORMS SHOULD DEVELOP AND BECOME QUITE WIDESPREAD
ACROSS CENTRAL AND WEST CENTRAL MISSOURI WEDNESDAY AFTERNOON. SEVERE
WEATHER MAY AGAIN OCCUR WITH THE MAIN THREATS BEING DAMAGING WINDS
AND LARGE HAIL.

LOOKING FURTHER AHEAD...THUNDERSTORMS CHANCES WILL INCREASE INTO
WEEKEND AS A WARM AND HUMID AIR MASS INTERACTS WITH SEVERAL UPPER AIR
DISTURBANCES. IT REMAINS TOO EARLY TO DETERMINE IF THIS ACTIVITY WILL
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT IN THE SEVERE
THUNDERSTORM WATCH AREA.

In the hours before

Special weather statement, Jun 2, 12:00 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT WED JUN 2 2010

KSZ025-102-MOZ013>015-020>024-028-031-020645-
ATCHISON KS-BUCHANAN MO-CALDWELL MO-CARROLL MO-CLINTON MO-DAVIESS
MO-DE KALB MO-DONIPHAN KS-GRUNDY MO-LINN MO-LIVINGSTON MO-PLATTE MO-
100 AM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON AND
SOUTHERN DONIPHAN COUNTIES IN NORTHEAST KANSAS...AND SOUTHWESTERN
GRUNDY...SOUTHERN DAVIESS...SOUTHWESTERN LINN...LIVINGSTON...CALDWELL
AND NORTHWESTERN CARROLL COUNTIES IN NORTH CENTRAL MISSOURI...AND
BUCHANAN...CLINTON AND SOUTHERN DEKALB COUNTIES IN NORTHWEST
MISSOURI...AND NORTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI UNTIL
145 AM CDT...

AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRECKENRIDGE TO 5
MILES SOUTHEAST OF STEWARTSVILLE TO AGENCY TO EVEREST...AND MOVING
EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...CHILLICOTHE...BRECKENRIDGE...UTICA...WHEELING...
  MEADVILLE...KINGSTON...LOCK SPRINGS...SPRING HILL...MOORESVILLE...
  LUDLOW...DAWN AND AVALON.

LAT...LON 3978 9533 3981 9462 4000 9361 3975 9323
      3958 9367 3952 9400 3953 9422 3950 9422
      3949 9500 3967 9534
TIME...MOT...LOC 0600Z 272DEG 32KT 3980 9381 3968 9440
          3965 9475 3966 9529

ADOLPHSON
Local storm report, Jun 2, 12:08 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 AM CDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             4 SE ST JOSEPH          39.72N 94.80W
06/02/2010  E0.75 INCH       BUCHANAN           MO   STORM CHASER

&&

DDEROCHE
Local storm report, Jun 2, 1:13 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 AM CDT WED JUN 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     4 E ATLANTA             39.90N 92.40W
06/01/2010                   MACON              MO   LAW ENFORCEMENT

            GRAIN BIN, TREES AND POWER LINES DOWN ON HWY K, 2 MILES
            NORTH OF ROUTE KK. HWY K IS CLOSED. GRAIN BIN TRAVELED
            APPROXIMATELY 50 YARDS BEFORE STOPPING IN THE ROAD.

&&

DDEROCHE
Special weather statement, Jun 2, 1:18 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
218 AM CDT WED JUN 2 2010

MOZ011-012-020745-
ANDREW MO-HOLT MO-
218 AM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT AND NORTHWESTERN
ANDREW COUNTIES UNTIL 245 AM CDT...

AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OREGON...OR 10 MILES SOUTHEAST OF MOUND
CITY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FILLMORE...ROSENDALE...BOLCKOW AND REA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4009 9518 4014 9494 4013 9477 3993 9474
      3998 9516
TIME...MOT...LOC 0718Z 257DEG 26KT 4004 9508

DEROCHE
Special weather statement, Jun 2, 2:42 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
342 AM CDT WED JUN 2 2010

MOZ002-004-012-013-020915-
ANDREW MO-DE KALB MO-GENTRY MO-NODAWAY MO-
342 AM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NODAWAY...
SOUTHWESTERN GENTRY...NORTHWESTERN DEKALB AND NORTHEASTERN ANDREW
COUNTIES UNTIL 415 AM CDT...

AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF FILLMORE...OR 10 MILES NORTH
OF SAVANNAH...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KING CITY...REA...GUILFORD AND FORD CITY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4018 9444 3997 9446 4002 9490 4017 9490
TIME...MOT...LOC 0842Z 273DEG 34KT 4009 9479

DEROCHE
Special weather statement, Jun 2, 3:56 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 AM CDT WED JUN 2 2010

MOZ024-025-032-021030-
CHARITON MO-LINN MO-MACON MO-
456 AM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MACON...SOUTHERN LINN AND
NORTHERN CHARITON COUNTIES IN NORTH CENTRAL MISSOURI UNTIL 530 AM
CDT...

AT 451 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HALE...OR 13 MILES SOUTHWEST
OF BROOKFIELD...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROOKFIELD...MARCELINE...SALISBURY...LACLEDE...BUCKLIN...MENDON...
  ROTHVILLE...SAINT CATHERINE...WIEN AND NEW CAMBRIA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3940 9277 3957 9328 3962 9328 3962 9327
      3963 9327 3965 9329 3966 9328 3969 9329
      3970 9327 3970 9332 3980 9331 3981 9271
TIME...MOT...LOC 0956Z 273DEG 30KT 3966 9320

DEROCHE

The radar

The Topeka radar (KTWX), 141 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Holt

When
June 2, 5:00 AM CST to 11:00 AM CST
Where
Holt County, 0.53 mi W of Forest City to 1.41 mi SW of Forest City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.980, -95.190

Route 111 north of Forest City was closed due to flash flooding.

Flash Flood, De Kalb

When
June 2, 7:00 AM CST to 1:00 PM CST
Where
De Kalb County, 2.96 mi NNE of Maysville to 3.16 mi NE of Maysville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.920, -94.360

Route W, between Routes A and D, was closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244380, 244381.